Thunderstorm Wind, Sedgwick
- When
- June 28, 6:52 PM MST
- Where
- Sedgwick County, 1.25 mi ESE of Julesburg
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.970, -102.250
A severe thunderstorm produced a wind gust to 65 mph near Julesburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 65 mph near Julesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 1:54 PM MST, 4 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 254 PM MDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Jun 28 2020 Scattered showers and isolated thunderstorms will continue marching east across the forecast area this afternoon into early this evening. Diurnal heating, even through the high clouds, was enough to kick off convection in the weak west to southwesterly flow aloft. An upper low over the Pacific Northwest will slowly be pushing closer to the area and increasing 500 to 700 mb flow. This may end up allowing for more coverage and slight more strength of storms late this afternoon into the evening, but still with CAPES only in the 200-800 J/kg, not expecting any severe strength. As the upper low moves closer, a surface trough will be deepening overnight and into Monday over Wyoming then down into Colorado Monday afternoon. With southwesterly flow aloft increasing bringing in warmer and drier air, and surface winds increasing toward the surface low, tomorrow will be a warm dry with fire weather concerns, see discussion below. Temperature readings will be 1 to 3 degrees warmer than todays readings, and there will only be a slight chance of mainly dry showers and thunderstorms over the high terrain through the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 249 PM MDT Sun Jun 28 2020 By Monday night a deep cut off low will be in place over the intermountain west and will slowly transition east into Montana through Tuesday morning. A negatively tilted shortwave trough will round out the base of the larger trough to the north and push into central Colorado Tuesday morning. QG lift associated with the right entrance region of an 85kt upper jet will be over the eastern plains through the afternoon and early evening hours on Tuesday. Closer to the surface, a cold front will push south across the plains late Monday bringing cooler temperatures and slightly higher moisture levels behind it. This will bring high temperatures on Tuesday into a cooler 70s across the plains. There is still some uncertainty where the best moisture will reside and this will be due partly to the placement of surface lows. If the low is placed over the northern foothills it will allow moisture to be pulled into the foothills and aid in increased upslope and storm initiation vs a more southerly surface component that will increase chances across the Palmer and southern foothills. Either way, the best chance for storms will be before the upper trough pushes through late Tuesday and subsidence increases. My main concern still lies with the availability of better CAPE across the plains, but if storms are able to fire along the foothills and have upper winds will carry them northeast across the plains they could sustain long enough to produce strong winds. This is seen in model soundings where an inverted-V structure is present where DCAPE values over 1000 j/kg exist. In addition to the high wind component, model PW values have increased slightly since yesterday with values of 0.85 to 0.90 inches making moderate to heavy rain possible with the stronger storms. Will maintain higher pops over the higher elevations and along the foothills with a slight chance across the eastern plains. For Wednesday into Thursday the upper trough will push east putting Colorado into mostly zonal flow aloft. This will usher in drier air and help to squash storm potential and increase highs back into the lower 90s by Thursday. For Thursday night into Friday low level moisture starts to increase from the south and southwest that will bring isolated to scattered storms by Friday afternoon and evening. For the Fourth of July time period a ridge of high pressure will be over the desert southwest with continued increasing moisture levels under the ridge. Current model PW projections show values well over 1 inch across the eastern portions of the state by Saturday afternoon with light winds through 500 mb which could equate to slowing moving storms capable of producing heavy rain. This will need to be monitored through the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 249 PM MDT Sun Jun 28 2020 VFR conditions expected through Monday afternoon. Gusty and erratic winds around the terminals as outflow from showers continue this afternoon. Wind gusts of 35 to 50 mph can be expected near showers, with little more than light rain. No other aviation impacts are anticipated at this time. Winds will become drainage overnight, enhanced due to a deepening surface trough and increasing southwesterly flow aloft - which will translate into the winds increasing out of the southwest earlier than normal Monday morning. && .FIRE WEATHER... Issued at 249 PM MDT Sun Jun 28 2020 Humidity recoveries overnight over the eastern plains will likely only be in the 45 to 75 percent range as southwesterly flow advects warmer and drier air into the area as well as keeping it breezy overnight. Tomorrow, humidity is expected to drop into the single digits to low teens over the plains, with south to southwesterly winds increasing over the Palmer Divide and toward the northeastern corner of the state. After talking with the land management agencies about the dryness of the fuels, have decided to go with a Warning over Washington County, with a Watch over Elbert and Lincoln counties until they can get out there tomorrow morning to get a better handle on the moisture. Winds are expected to be 15 to 20 mph sustained with gusts to 30 mph possible. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Monday for COZ249. Fire Weather Watch from Monday afternoon through Monday evening for COZ246-247. && SHORT TERM...Kriederman LONG TERM...Bowen AVIATION...Kriederman FIRE WEATHER...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sun Jun 28 2020 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sun Jun 28 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Skies will be sunny through mid-afternoon with temperatures on the plains rising to the mid and upper 90s. Early afternoon, some high-based showers or thunderstorms will develop over the foothills and I-25 corridor. Wind gusts of 40 to 50 mph will be possible near these showers, along with lightning and light rain. Isolated thunderstorms will drift eastward onto the plains late this afternoon into early evening before dissipating. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday will see hot temperatures as highs will reach the mid 90s to low 100s across the plains. The biggest concern on Monday will be elevated fire danger over Elbert and Lincoln counties as relative humidities drop to the single digits and wind gusts reach 25 mph. A cold front will move through our forecast area on Tuesday bringing a better chance of thunderstorms. Some of these storms may be strong to severe with damaging winds and hail being the primary threats. Mostly dry weather is expected Wednesday and Thursday but increasing moisture will lead to better storm coverage on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today.
Special Weather Statement
National Weather Service Denver CO
343 PM MDT Sun Jun 28 2020
COZ035-038-039-043-282215-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
343 PM MDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD...SOUTHEASTERN
LARIMER AND NORTHEASTERN BOULDER COUNTIES UNTIL 415 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lyons, or 23 miles south of Fort Collins, moving northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Fort Collins, northwestern Greeley, Longmont, Loveland, Windsor,
Johnstown, Milliken, Berthoud, Mead, Severance, Lyons, Timnath,
Masonville, Carter Lake and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Boaters should get out of the water now and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4007 10514 4020 10536 4065 10515 4065 10495
4046 10476
TIME...MOT...LOC 2142Z 207DEG 40KT 4024 10521
GIMMESTADSpecial Weather Statement
National Weather Service Denver CO
415 PM MDT Sun Jun 28 2020
COZ038-043-282245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
415 PM MDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Timnath, or 5 miles east of Fort Collins, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fort Collins, northwestern Greeley, Loveland, Windsor, Johnstown,
Wellington, Eaton, Severance, Ault, Pierce, Timnath, Nunn, Purcell,
Carr and Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Boaters should get out of the water now and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4087 10463 4072 10444 4031 10497 4044 10517
4093 10489
TIME...MOT...LOC 2214Z 216DEG 42KT 4053 10497
GIMMESTADSpecial Weather Statement
National Weather Service Denver CO
546 PM MDT Sun Jun 28 2020
COZ040-045-290030-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
546 PM MDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE...DENVER AND WESTERN ADAMS COUNTIES UNTIL 630 PM MDT...
At 545 PM MDT, Doppler radar was tracking an area of winds from a
weakening thunderstorm over southwestern Aurora, Centennial, and
Littleton, or 9 miles southeast through southwest of Denver, moving
northeast at 45 mph.
Winds in excess of 40 mph will move over the Denver area through 630
PM. Little or no rain is expected.
Locations impacted include...
Denver, Aurora, Thornton, Centennial, northern Highlands Ranch,
Commerce City, northwestern Parker, Littleton, eastern Northglenn,
Brighton, Englewood, Greenwood Village, Lone Tree, Denver
International Airport, D.I.A Terminal and Concourses, Sheridan,
Bennett, Buckley AFB, Chatfield Reservoir and Manila Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3954 10487 3955 10507 3962 10505 3963 10510
3965 10506 3967 10508 3967 10505 3972 10505
4000 10492 4000 10431 3973 10436 3964 10449
3965 10452 3962 10452 3960 10456 3963 10458
3958 10461 3961 10473 3957 10477 3949 10477
TIME...MOT...LOC 2345Z 216DEG 41KT 3964 10482
GIMMESTADThe North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890789.